Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 18, 2023, 2:51 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2023, 2:51 PM MST (21:51 UTC)
- Expired
- Aug 18, 2023, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 101 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2395 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
063
WGUS55 KTWC 182151
FFWTWC
AZC019-190100-
/O.NEW.KTWC.FF.W.0009.230818T2151Z-230819T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
251 PM MST Fri Aug 18 2023
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Central Pima County in southeastern Arizona...
* Until 600 PM MST.
* At 251 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Topawa, Fresnal Canyon and South Komelik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3191 11162 3183 11159 3171 11162 3172 11184
3185 11191
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KJS1 follow-up statement
092
WGUS75 KTWC 190056
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
556 PM MST Fri Aug 18 2023
AZC019-190106-
/O.EXP.KTWC.FF.W.0009.000000T0000Z-230819T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
556 PM MST Fri Aug 18 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR
CENTRAL PIMA COUNTY...
Flood waters have receded. The heavy rain ended a while ago and
flooding is no longer expected to pose a threat. However, please
continue to heed any remaining road closures.
LAT...LON 3191 11162 3183 11159 3171 11162 3172 11184
3185 11191
$$
CSCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:02 AM MST, 5 hours 49 minutes earlier.
Area forecast discussion, Aug 18, 9:02 AM MST, 5 hours 49 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 902 AM MST Fri Aug 18 2023 .SYNOPSIS...Scattered showers and thunderstorms are expected again this afternoon and evening with cooler temperatures. Moisture being pushed toward Arizona from Hurricane Hilary is expected to enhance the rainfall of showers and thunderstorms across areas south and west of Tucson Saturday afternoon through Saturday night. Otherwise, cooler temperatures and scattered showers and thunderstorms are expected late this weekend into next week. && .DISCUSSION...Currently some weak showers and associated cloud cover to the south of Tucson. This will likely last another hour then skies will begin to clear some. Skies are already clear east of Tucson. Today looks to be a fairly active day. The 18/12Z HREF and other CAM models show convection starting this afternoon mainly east of Tucson at first. Storms then progress west/northwest likely along outflows and move through Tucson late this afternoon or early evening then continue into central and western Pima County. The main threats with these storms will be strong to severe outflow winds as well as heavy rainfall and localized flash flooding. Storms will also be aided by a weak impulse moving in from the east. The HREF shows 70-90 percent neighborhood probabilities of winds greater than 30 kts for most of southeast Arizona and a 10 percent neighborhood probability for winds greater than 50 kts in Pinal County and central/western Pima County. Blowing dust will likely be an issue this evening in Pinal County and central Pima County. High temperatures will be right around normal. Please see the previous discussion for longer term details. && .AVIATION...valid through 19/18z. ISOLD -SHRA with bases 8-12k ft AGL this morning. Areal coverage incrg aft 18/19z to SCT -SHRA/-TSRA and contg thru 19/07z before diminishing toward end of valid pd. Typical diurnal trends for SFC winds 8-15 kts. Erratic wind gusts of 35-45 kts near any TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms are expected again today with likely more widespread activity and with a few severe storms possible. Then Saturday afternoon through Saturday night heavy rainfall producing showers and thunderstorms are possible south and west of Tucson thanks to moisture from tropical storm Hilary. Gusty southeasterly winds are expected Sunday afternoon, strongest in the Gila valley, however minimum humidity levels will range from the mid 20s in the Gila Valley to 40+ Tucson westward. After that, we will have the typical daily rounds of scattered showers and thunderstorms with temperatures and humidity level running closer to normal, which hasn't been the norm lately. && .PREV DISCUSSION... /issued 330 AM MST Fri Aug 18 2023/ The scattered showers/isolated thunderstorms that were across the area before midnight have pushed north of the forecast area. A few light showers still possible this morning as radar is showing a few south of the Intl border. The special Tucson 06z sounding had a PW value up near 1.70" although that value was contaminated a bit due to the thunderstorms that were around at release time. The 12z sounding should give a better idea where the Tucson PW is at. Although debris clouds will slow down heating an hour or two today, the combination of a moist atmosphere and a disturbance aloft moving in from east later today will bring scattered showers and thunderstorms. A few of the storms will be strong to severe with locally heavy rain. Blowing dust may be an issue this evening W-NW of Tucson. Still on track with additional moisture pushing across the area this weekend associated with Hurricane Hilary. The 3 am advisory had Hilary located 400 miles S of Cabo San Lucas MX as a cat 4 hrcn. Little has changed with track of Hilary west of Baja Pen and weakening as it moves into cooler waters. Little has changed from previous forecast for our area with areas south and west of Tucson seeing the best chances for heavy rain that could produce flash flooding. No changes were made to the flood watch area. Areas east of Tucson will see less chances of storms. Moisture remains in place next week for daily chances of showers and thunderstorms. With the large dome of high pressure over the central part of the CONUS, there is the potential for an easterly wave to move out of the Gulf of Mexico next week. At this time it could be around Wed/Thu time frame. High temperatures will be hanging around normal with day-to-day variability. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch from Saturday morning through Sunday evening for AZZ501>503-515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:17 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 17, 11:06 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 18, 1:17 PM MST | Wind Advisory | TWC | Pima, Pinal, Santa Cruz | 57 hr |
| Aug 18, 1:20 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 18, 1:57 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Aug 18, 2:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 18, 3:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 18, 3:31 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Aug 18, 3:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Aug 18, 3:48 PM MST | Dust Storm Advisory | TWC | Cochise, Graham | 57 min |
| Aug 18, 3:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Aug 18, 4:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 44 min |
| Aug 18, 4:42 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Aug 18, 4:43 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 47 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.